Medication Overuse Headaches
What Are Medication Overuse Headaches?
Medication overuse headaches are exactly what they sound like – headaches occurring as the result of using too much medication for migraines or other chronic headaches. Other names for them are “rebound headaches” and “drug-induced headaches.” They tend to occur on 15 or more days per month in people who have used drugs for three months or more to treat other headaches.
What Are The Causes Of Medication Overuse Headaches?
Medication overuse headaches can be associated with both over-the-counter painkillers such as aspirin, Tylenol, and ibuprofen, as well as with opioids and other prescription drugs used to relieve headaches. Consuming more than 200 mg per day of caffeine also increases risk.
What Are The Symptoms Of Medication Overuse Headaches?
Medication overuse headaches tend to occur daily and often are present when you wake up. Other symptoms may include nausea, anxiety, irritability, lack of energy, weakness, restlessness, trouble concentrating, memory problems and depression. Severity and location of these headaches vary from person to person.
Prevention Of Medication Overuse Headaches
The only preventive strategy is to limit the amount of medication you take for your migraines or other chronic headaches. This means reducing your intake of over-the-counter medication to less than 15 days a month, limiting the use of migraine medications (triptans) to no more than nine days per month, and avoiding products containing butalbital (or other barbiturates) or opioids.
Conventional Treatment Of Medication Overuse Headaches
Discontinuing medication is the only way to treat medication overuse headaches. Your doctor will decide whether this should be done immediately or over time; in some cases, weaning off the drugs can take as long as six months. During this process, you may experience withdrawal symptoms, which can include nervousness, restlessness, constipation, or nausea, which can last from 2 to 10 days and sometimes longer. Your headaches may get worse for a while. Your physician may prescribe a corticosteroid such as prednisone to help relieve pain during this process and should also recommend such non-drug interventions as biofeedback, psychological counseling or physical therapy. The withdrawal process may require hospitalization if you have been diagnosed with depression or anxiety or have been taking high doses of opioids, butalbital or tranquilizers.
What Does Dr. Weil Recommend For Medication Overuse Headaches?
Dr. Weil’s 2013 book, Mind Over Meds, covers the subject of drug overuse in the U.S. He recommends the following steps for individuals dealing with this problem:
- Never stop taking a prescribed medication suddenly.
- It is always best to wean off medications gradually and under the supervision of a health professional.
- Never attempt to discontinue medication without first putting in place other measures to manage the condition being treated.
Espen Saxhaug Kristoffersen and Christofer Lundquist, “Medication-overuse headache: epidemiology, diagnosis and treatment,” Therapeutic Advances in Drug Safety, April 2014, doi: 10.1177/2042098614522683
Ann I Scher, Paul B. Rizzoli, Elizabeth W. Loder, “Medication overuse headache: An entrenched idea in need of scrutiny,” Neurology, August 18, 2017, DOI: https//doi.org/10.1212/WNL.0000000000004371